Alert archive / Texas / Special Weather Statements in 2017

Special Weather Statement, NWS Austin/San Antonio, TX

May 19, 2017Burnet County, Williamson County, Texas

NWS Austin/San Antonio, TX issued this special weather statement at May 19, 2017, 11:37 PM CDT for Burnet County, Williamson County, Texas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2017, 11:37 PM CDT (04:37 UTC)
Expired
May 20, 2017, 12:30 AM CDT
In force
53 min
Issued by
NWS Austin/San Antonio, TX

Counties Burnet County, TX, Williamson County, TX

The radar

The Ft Hood radar (KGRK), 72 km from the middle of the area, began a volume at 04:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 4.6 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2017-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2017-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1629 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1516 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
338 m²/s²
Significant tornado parameter
1.1
Supercell composite
20.6

Open this sounding in Storm Lab

The text

As transmitted.

036 
WWUS84 KEWX 200437
SPSEWX

Special Weather Statement
National Weather Service Austin/San Antonio TX
1137 PM CDT FRI MAY 19 2017
 
TXZ172-173-192-200530-
Williamson TX-Burnet TX-Travis TX-
1137 PM CDT FRI MAY 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR WILLIAMSON...NORTHEASTERN TRAVIS
AND BURNET COUNTIES UNTIL 1230 AM CDT...

At 1137 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sunnylane, or 8 miles southeast of Lampasas, moving east at 45 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Round Rock, Cedar Park, Georgetown, Pflugerville, Taylor, Burnet,
Granger, Bertram, Serenada, Buchanan Dam, Leander, Hutto, Bartlett,
Florence, Jarrell, Liberty Hill, Thrall, Weir, Inks Lake State Park
and Georgetown Dam.

LAT...LON 3091 9783 3087 9762 3074 9728 3046 9716
      3040 9733 3071 9841 3074 9837 3075 9843
      3079 9843 3083 9838 3083 9842 3086 9842
      3088 9846 3092 9845 3094 9841 3095 9845
      3101 9846 3103 9844 3103 9791
TIME...MOT...LOC 0437Z 273DEG 40KT 3096 9810 

$$

BMW

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this special weather statement went out at May 19, 9:59 PM CDT, 1 hour 38 minutes earlier.

Area forecast discussion, May 19, 9:59 PM CDT, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
959 PM CDT Fri May 19 2017

.UPDATE... /INCREASED TONIGHT POPS NORTH, DECREASED SOUTH/

Not much has changed from the afternoon assessement on the broader
picture for tonights convective potential. The cap looks increasingly
dominant over the Coastal Prairies while a few elevated convective
cells over Mexico suggests a weak shortwave could lift NE into the
Rio Grande Plains late tonight. The bigger story is the discrete
supercells over West Central TX that have congealed into a line
extending from Ozona to Goldthwaite and pivoting north to near
Stepehnville as of 950 pm. This activity remains severe along its
leading edge and has a chance to reach northern parts of Llano and
Burnet counties by around midnight. While the storms look like their
just minutes away, southward speed of the line is 5 mph or less. Thus
it still looks as though most of the Austin metro area will see rain
chances increase closer to daybreak as the cold front catches up to
the line. The location of the front is masked this evening, as
numerous thunderstorm outflows are dominating the surface conditions
in advance of the front. Will hold out hope the daybreak arrival
of the front as depicted earlier into AUS is on track, and the
recent runs of the rapid refresh models still show support for this
timing. Main change in regards to the frontal convection is a slight
nudge upward to likely PoPs after midnight for the Eastern Hill
Country. Could be a heavy downpour with the slow movement and
possible training, but some weakening of cells is expected after
midnight as well.

&&

.PREV DISCUSSION... /ISSUED 646 PM CDT Fri May 19 2017/

AVIATION...
SHRA/TSRA over Mexico have almost dissipated or moved south while
SHRA/TSRA over Central Texas will remain north of our area. No
impacts to the TAF sites are expected tonight. A slow moving cold
front drops south across our area on Saturday into Saturday night.
SHRA/TSRA are expected along and behind the front. Have maintained
VCSH beginning midday and VCTS mid afternoon. VFR skies start the
period, then stratus with MVFR CIGs develop this evening from the
Coastal Plains to the I-35 corridor, then spread across the Hill
Country to the Rio Grande overnight. CIGs will fall to IFR at times.
However, moderate low level jet allows MVFR CIGs to prevail at I-35
sites while CIGs should fall to IFR at KDRT where flow is weaker.
CIGs should slowly rise to VFR Saturday afternoon, though pockets of
MVFR CIGs/VSBYs can be expected in SHRA/TSRA. S to SE winds 7 to 15
KTs prevail south of the front and N to NE 5 to 12 KTs north of the
front.

PREV DISCUSSION... /ISSUED 251 PM CDT Fri May 19 2017/

SHORT TERM (Tonight through Saturday Night)...
A complicated forecast continues for South-Central Texas as the daily
battle with the CAP enters its fourth day of competition. The CAP has
easily won out as there has been little to no weakening of the CAP
without the presence of large scale forcing or any surface boundary
to help drive parcels up and through the CAP to break it. Latest
aircraft soundings for KSAT/KAUS continue to show nearly 150 J/kg of
inhibition for surface based parcels as of 19z. This amount of CIN
is much too high for only surface heating parcels to break through
and we would need some other forcing mechanism to lift/weaken the CAP
for convection to develop. Normally to weaken or lift a CAP you
would need forcing for ascent as consistent lifting of the level of
the inversion would lead to adiabatic cooling of the CAP and thus
weakening. We have not had this as the upper low remains well to our
northwest and we are not experiencing any of the effects of the
strong lift. In addition, approaching upper lows also lead to the
cooling of the atmosphere within these cold core centers, and again
we are not seeing this as well. Without either of these occurring,
the CAP will continue to win out until something change, but more on
that later.

The 12z KDRT observed sounding had a convective temperature
(temperature the surface needs to warm to for free convection) of 95
degrees. With forecast highs only near 90, am also not expecting this
to happen. Starting to see some thunderstorm activity west of the
Rio Grande but slow storm motions and effects of the CAP should not
allow this activity to make it east of the Rio Grande, but will
continue to monitor. With the probabilities of developing storms in
our area low, we will have to turn to potential activity from the
northwest eventually moving into the CWA. Convection to our north
has remained cellular with storms moving to the northeast away from
the area. Will have to watch for new development eventually
congealing into a line to our north and this could eventually move
into our northern CWA and Hill Country counties this evening and
overnight. Some of this activity could be strong to severe if it
makes it this way and SPC maintains a marginal to slight risk for
this area.

Further to the north a cold front is moving through the Texas
Panhandle and with adequate effects from forcing in relation to the
ejecting upper low near Colorado, this front should begin to arrive
to our northern counties late tonight and tomorrow morning. This
front should finally serve as the impetus to allow for the
development of showers and storms as it slowly moves through the
region tomorrow. Fronts serve as a source of mesoscale lift and this
should finally force parcels to the LFC. Think the CAP should help
limit the overall coverage, but we should see scattered activity by
the afternoon hours. The local storm environment will have CAPE
values near 3,000 J/kg with weak to moderate shear values. This
should support the threat of some possible marginally severe hail and
perhaps gusty winds. Most of the area is now under a slight risk of
severe storms for this threat. PW values near 1.75 inches could also
lead to locally heavy rainfall. There are some hints of the coverage
of showers and storms slightly increasing after sunset tomorrow for a
few hours as the low- level jet enhances the lift in the lower
levels of the atmosphere.

LONG TERM (Sunday through Friday)...
Should continue to see the chance of showers and thunderstorms on
Sunday with north winds remaining in place behind the frontal
boundary, but overall chances should be lower than Saturday and
Saturday night. Rain chances will increase again Sunday night and
Monday as a shortwave embedded within a split flow regime moves
through the region. The upper level lift will become enhanced as it
lifts air above the lingering frontal layer with continued north
winds at the surface. Increased the PoPs to 40-60 percent but these
may need to be increased over the next couple of forecast cycles.
With these split flow regimes, upper flow in the southern branch of
the jet is usually weaker than the main jet which could lead to
weaker storm motions and enhanced rainfall amounts. However,
deterministic model solutions continue to show rainfall amounts not
reaching that high.

Our last hoorah will be Tuesday as an impulse rotating around a deep
upper low near the Ohio Valley will force a cold front south into
Texas. Should see shower and thunderstorm activity ahead of the front
as it moves through by Tuesday afternoon. Will linger PoPs into
Tuesday night as there are some discrepancies with the timing between
the GFS and ECMWF. Overall, rainfall amounts between now and Tuesday
will be around 1-3 inches with isolated amounts up to 5 inches.
Temperatures behind the front will be in the 50s/60s Wednesday and
Thursday morning with highs in the 70s and lower 80s.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              73  86  66  84  66 /  40  60  60  30  40
Austin Bergstrom Intl Airport  73  85  66  83  66 /  30  50  60  30  40
New Braunfels Muni Airport     73  84  67  83  67 /  20  50  60  30  40
Burnet Muni Airport            69  80  62  80  64 /  60  60  60  30  30
Del Rio Intl Airport           72  81  68  84  68 /  30  50  60  40  50
Georgetown Muni Airport        71  83  64  82  65 /  60  60  60  30  30
Hondo Muni Airport             73  84  68  85  67 /  20  50  60  30  50
San Marcos Muni Airport        73  85  67  85  66 /  20  50  60  30  40
La Grange - Fayette Regional   75  86  69  85  69 /  20  50  60  40  40
San Antonio Intl Airport       74  84  68  83  68 /  20  50  60  30  40
Stinson Muni Airport           74  84  70  83  68 /  20  50  60  30  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...04
Synoptic/Grids...Oaks
Public Service/Data Collection...Williams
Hazardous weather outlook, May 19, 4:32 AM CDT, 19 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
432 AM CDT Fri May 19 2017

TXZ171>173-183>194-202>209-217>225-228-201000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
432 AM CDT Fri May 19 2017

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

Isolated strong to severe storms are possible over the Edwards
Plateau and portions of the Hill Country today and tonight. Large
hail and damaging straight-line winds will be the main threats
with any isolated severe storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday through Monday, a slow moving cold front will bring a
threat for pockets of locally heavy rain along with isolated
strong to severe storms.

.SPOTTER INFORMATION STATEMENT...

Spotters are urged to relay severe weather, heavy rain, and
flooding reports to the National Weather Service.

In the hours before

Special weather statement, May 19, 11:37 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1137 PM CDT FRI MAY 19 2017

TXZ172-173-192-200530-
Williamson TX-Burnet TX-Travis TX-
1137 PM CDT FRI MAY 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR WILLIAMSON...NORTHEASTERN TRAVIS
AND BURNET COUNTIES UNTIL 1230 AM CDT...

At 1137 PM CDT, Doppler radar was tracking a strong thunderstorm over
Sunnylane, or 8 miles southeast of Lampasas, moving east at 45 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Round Rock, Cedar Park, Georgetown, Pflugerville, Taylor, Burnet,
Granger, Bertram, Serenada, Buchanan Dam, Leander, Hutto, Bartlett,
Florence, Jarrell, Liberty Hill, Thrall, Weir, Inks Lake State Park
and Georgetown Dam.

LAT...LON 3091 9783 3087 9762 3074 9728 3046 9716
      3040 9733 3071 9841 3074 9837 3075 9843
      3079 9843 3083 9838 3083 9842 3086 9842
      3088 9846 3092 9845 3094 9841 3095 9845
      3101 9846 3103 9844 3103 9791
TIME...MOT...LOC 0437Z 273DEG 40KT 3096 9810

BMW

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 12:51 AM CDTSpecial Weather StatementEWXBurnet, Williamson54 min
May 20, 1:00 AM CDTSevere Thunderstorm WarningEWXGillespie, Llano60 min
May 20, 1:23 AM CDTSpecial Weather StatementEWXGillespie52 min
May 20, 1:57 AM CDTSevere Thunderstorm WarningEWXEdwards48 min
May 20, 2:21 AM CDTSpecial Weather StatementEWXGillespie39 min
May 20, 2:30 AM CDTSpecial Weather StatementEWXBurnet45 min
May 20, 2:41 AM CDTSevere Thunderstorm WarningEWXEdwards49 min
May 20, 3:05 AM CDTSpecial Weather StatementEWXLlano40 min
May 20, 3:16 AM CDTAreal Flood AdvisoryEWXBurnet, Travis, Williamson3 hr
May 20, 3:41 AM CDTSpecial Weather StatementEWXEdwards, Val Verde94 min
May 20, 3:54 AM CDTSevere Thunderstorm WarningEWXVal Verde66 min
May 20, 4:40 AM CDTSevere Thunderstorm WarningEWXEdwards50 min
May 20, 5:13 AM CDTSevere Thunderstorm WarningEWXEdwards, Val Verde47 min
May 20, 5:20 AM CDTSevere Thunderstorm WarningEWXEdwards40 min
May 20, 6:00 AM CDTSevere Thunderstorm WarningEWXEdwards, Val Verde48 min
May 20, 6:03 AM CDTSevere Thunderstorm WarningEWXEdwards, Kerr46 min
May 20, 6:09 AM CDTSpecial Weather StatementEWXGillespie51 min
May 20, 6:33 AM CDTSevere Thunderstorm WarningEWXVal Verde27 min
May 20, 6:52 AM CDTSpecial Weather StatementEWXEdwards53 min
May 20, 7:27 AM CDTSevere Thunderstorm WarningEWXEdwards, Kinney, Real, Uvalde63 min
May 20, 8:26 AM CDTSpecial Weather StatementEWXBlanco49 min
May 20, 8:29 AM CDTSevere Thunderstorm WarningEWXUvalde61 min
May 20, 9:28 AM CDTSevere Thunderstorm WarningEWXMedina, Uvalde, Zavala62 min
May 20, 10:13 AM CDTAreal Flood AdvisoryEWXMedina, Uvalde3 hr
May 20, 10:48 AM CDTFlash Flood WarningEWXMedina, Uvalde3 hr
May 20, 11:17 AM CDTSevere Thunderstorm WarningEWXFrio, Medina58 min
May 20, 12:00 PM CDTAreal Flood AdvisoryEWXFrio3 hr
May 20, 12:22 PM CDTSevere Thunderstorm WarningEWXFrio68 min
May 20, 12:40 PM CDTFlash Flood WarningEWXFrio3 hr
May 20, 1:24 PM CDTSevere Thunderstorm WarningEWXFrio, Zavala81 min
May 20, 3:04 PM CDTSpecial Weather StatementEWXFrio56 min
May 20, 3:12 PM CDTSevere Thunderstorm WarningEWXFrio, Zavala48 min
May 20, 3:48 PM CDTSpecial Weather StatementEWXDimmit27 min
May 20, 3:54 PM CDTAreal Flood AdvisoryEWXFrio3 hr

Nearby

Special Weather Statements in Texas, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.